33% Drop Out of New Weight Loss Meds Due to Side Effects

120
GLP-1 weight-loss medications
GLP-1 weight-loss medications. Credit | imyskin

United States: According to new research, within three months of beginning one of the new GLP-1 weight-loss meds, over 25% of patients had already stopped taking them, and within a year of starting, over 33% had stopped altogether.

Gastrointestinal Side Effects and Cost Factors

According to a team led by Urvashi Patel of the Evernorth Research Institute in St. Louis, there could be gastrointestinal side effects or cost as reasons for stopping Wegovy, Ozempic, or comparable medications.

The cost of the drugs may be a significant factor: For instance, Wegovy (semaglutide) costs roughly $1,300 a month.

“Each 1–percentage point increase in out-of-pocket cost per a 30-day supply of GLP-1 agonist was associated with increased odds of discontinuation,” Patel’s team found. The results were released in the journal JAMA Network Open on May 23.

The St. Louis group examined data on adult GLP-1 medication use from early 2021 to the end of 2023 from a significant U.S. drug database. Since tirzepatide (Zepbound) was just given FDA approval at the end of 2023, it was not included in the list of GLP-1 medications.

Data Insights

The database containing almost 196,000 patients who revealed that, within three months of beginning to take a GLP-1 medication more than 26% of users had stopped; within six months, that number had increased to slightly under 31%; and within a year, 36.5% of users had given up.

Individuals who did not have type 2 diabetes but were obese were more likely than those who did to have discontinued taking their GLP-1 medication at the end of the 12-month period (50.3% vs. 34.2%).

Disparities in Discontinuation

It’s unclear why half of obese non-diabetic individuals stopped using GLP-1 after a year of beginning treatment; possible explanations include expense, adverse effects, or the realization that their weight loss objectives had been met. Patel’s group pointed out that the study wasn’t intended to identify the precise causes.

The cost of the medications did appear to play a role: GLP-1 users in less affluent areas were more likely to discontinue than those in wealthier areas, and discontinuation rates increased with out-of-pocket expenses.

The researchers discovered that individuals who “had new gastrointestinal adverse effects at follow-up” also had a higher likelihood of stopping their weight-loss drug.

As to the Mayo Clinic, taking GLP-1s may cause side effects like diarrhea, vomiting, and nausea.

LEAVE A REPLY

Please enter your comment!
Please enter your name here